Title

The two-moment decision model with additive risks

Document Type

Journal article

Source Publication

Risk Management

Publication Date

2-1-2018

Volume

20

Issue

1

First Page

77

Last Page

94

Publisher

Palgrave Macmillan Ltd.

Keywords

Background risk, Expected utility approach, Location-scale family, Mean-variance model, Multiple additive risks

Abstract

With multiple additive risks, the mean-variance approach and the expected utility approach of risk preferences are compatible if all attainable distributions belong to the same location-scale family. Under this proviso, we survey existing results on the parallels of the two approaches with respect to risk attitudes, the changes thereof, and the comparative statics for simple, linear choice problems under risks. In mean-variance approach all effects can be couched in terms of the marginal rate of substitution between mean and variance. We provide some simple proofs of some previous results. We apply the theory we stated or developed in our paper to study the behavior of banking firm and study risk-taking behavior with background risk in the mean-variance model.

DOI

10.1057/s41283-017-0028-6

Print ISSN

14603799

E-ISSN

17434637

Funding Information

This research has been partially supported by the Fundamental Research Funds for the Central Universities, grants from the National Natural Science Foundation of China (11626130, 11601227, 11671042), Natural Science Foundation of Jiangsu Province, China (BK20150732), Asia University, Hang Seng Management College, Lingnan University, Shanghai University of International Business and Economics, Hong Kong Baptist University, the Research Grants Council (RGC) of Hong Kong (project numbers 12502814 and 12500915), and Ministry of Science and Technology (MOST), R.O.C. {11626130, 11601227, 11671042, BK20150732, 12502814, 12500915}

Publisher Statement

Copyright © 2017 Macmillan Publishers Ltd. Access to external full text or publisher's version may require subscription.

Full-text Version

Publisher’s Version

Recommended Citation

Guo, X., Wagener, A., Wong, W.-K., & Zhu, L. (2018). The two-moment decision model with additive risks. Risk Management, 20(1), 77-94. doi: 10.1057/s41283-017-0028-6

Share

COinS